Texas, 2007

Tornado and Hail in Texas, April 17, 2007

April 17, 2007 · NWS FWD · 15 events in 10 counties and zones

A strong upper level trough and jet streak moved over North Texas during the afternoon and evening hours. there were several reports of large hail amd damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong upper level trough and jet streak moved over North Texas during the afternoon and evening hours. As a result...there were several reports of large hail amd damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 17, 2:17 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 17, 2:17 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CDT TUE APR 17 2007

.DISCUSSION...
UPPER LEVEL LOW OVER WEST TEXAS WILL MOVE EAST ACROSS NORTH TEXAS
DURING THE EVENING HOURS. SUBSTANTIAL CLOUD COVER/FOG/DRIZZLE
HAS LIMITED INSTABILITY OVER THE CENTRAL AND EASTERN CWA
TODAY...BUT PARTIAL CLEARING WILL REACH THE WESTERN ZONES BEFORE
SUNSET. THIS IS WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL
BE AND IT IS WHERE A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED.
MAIN THREAT WILL BE LARGE HAIL WITH 500 MB TEMPS FALLING BELOW
-20C AND FREEZING LEVELS NEAR 10000 FT. MUCAPE PROGS SHOW ENOUGH
INSTABILITY AVAILABLE FOR ELEVATED HAIL STORMS TO THE EAST OF THE
CURRENT WATCH THROUGH THE EARLY EVENING HOURS...HOWEVER WEAKER
UPDRAFT STRENGTH WILL LIKELY LIMIT HAIL SIZES TO MARGINALLY
SEVERE IN THIS AREA. THIS TYPE OF SETUP CAN BE NOTORIOUS FOR
PRODUCING STORMS WITH TREMENDOUS QUANTITIES OF SMALL HAIL WHICH
COULD COMPLETELY COVER THE GROUND WHERE THE STRONGEST STORMS
TRACK. WILL NOT MENTION ANY SEVERE THREAT OVER THE NORTHEAST 1/3RD
OF THE CWA WHERE INSTABILITY BECOMES TOO WEAK FOR ANYTHING MORE
THAN PEA SIZE HAIL. AS THE UPPER LOW MOVES ACROSS THE BEST CHANCES
OF RAIN TONIGHT WILL BE ACROSS THE NORTHERN ZONES WHERE
OVERRUNNING WILL BE ENHANCED BEHIND A WEAK SOUTHWARD MOVING FRONT.
THE UPPER LOW WILL QUICKLY PUSH EAST AND RAIN CHANCES WILL RAPIDLY
DIMINISH FROM WEST TO EAST DURING THE EVENING AND OVERNIGHT HOURS.

RATHER PLEASANT AND SEASONABLE WEATHER IS EXPECTED WEDNESDAY AND
THURSDAY AS A WEAK HIGH PRESSURE RIDGE SETTLES INTO THE REGION.
RETURN FLOW WILL BEGIN AGAIN BY THURSDAY AFTERNOON AS THE NEXT
TROUGH ENTERS THE PLAINS. IT APPEARS THAT THIS SYSTEM WILL BE TOO
FAR NORTH FOR ANY DECENT CHANCE OF RAIN FOR THE AREA OVER THE
WEEKEND...BUT THE PROLONGED SOUTHERLY FLOW MEANS THAT TEMPERATURES
WILL INCH UP TO ABOVE NORMAL ALONG WITH THE HUMIDITY. GENERALLY
THE MEX MOS APPEARS REASONABLE...BUT DID BUMP TEMPS UP A COUPLE
DEGREES.

THE CHANCE OF RAIN WILL RETURN BY EARLY NEXT WEEK...WITH
THE GFS/ECMWF INDICATING A POWERFUL UPPER LOW MUCH LIKE THE LAST
TWO AFFECTING THE AREA MONDAY NIGHT AND INTO TUESDAY. WILL KEEP
POPS LOW AT THIS TIME UNTIL WE GET MORE MODEL CONSISTENCY.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  54  72  54  80  59 /  70   0   0   0   0
WACO, TX              53  75  53  81  58 /  30   0   0   0   0
PARIS, TX             54  70  53  77  56 /  90  10   0   0   0
DENTON, TX            53  72  49  80  57 /  80   0   0   0   0
MCKINNEY, TX          54  71  49  79  57 /  80   0   0   0   0
DALLAS, TX            54  72  54  80  61 /  70   0   0   0   0
TERRELL, TX           54  71  53  79  58 /  70   0   0   0   0
CORSICANA, TX         56  72  55  80  58 /  50   0   0   0   0
TEMPLE, TX            53  76  52  82  58 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 17, 2:20 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT TUE APR 17 2007

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
320 PM CDT TUE APR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF
NORTH TEXAS THIS EVENING AND TONIGHT AS A STRONG UPPER LEVEL
DISTURBANCE CROSSES THE AREA. SOME OF THE STORMS WILL BECOME SEVERE
WITH LARGE HAIL BEING THE MAIN THREAT. A FEW OF THE STORMS MAY
ALSO PRODUCE DAMAGING WINDS...PRIMARILY IN THE LATE AFTERNOON AND
EARLY EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER IS ACROSS
THE CENTRAL AND SOUTHERN PORTIONS OF NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND
MONDAY ACROSS NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THROUGHOUT NORTH TEXAS
TONIGHT.

DUNN

In the hours before

Special weather statement, Apr 17, 2:51 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
351 PM CDT TUE APR 17 2007

TXZ100-172115-
YOUNG TX-
351 PM CDT TUE APR 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN YOUNG COUNTY

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES EAST OF THROCKMORTON...MOVING EAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.

HALF INCH DIAMETER HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
FROM THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3320 9895 3296 9895 3296 9843 3318 9842

DUNN
Special weather statement, Apr 17, 3:49 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
449 PM CDT TUE APR 17 2007

TXZ142-172215-
MILLS TX-
449 PM CDT TUE APR 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MILLS COUNTY

AT 449 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BROWNWOOD...MOVING EAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BUFFALO AND MULLIN.

SMALL HAIL IS LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3166 9916 3143 9915 3144 9835 3172 9848

DUNN
Special weather statement, Apr 17, 4:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT TUE APR 17 2007

TXZ116-130-141-172315-
PALO PINTO TX-ERATH TX-COMANCHE TX-
518 PM CDT TUE APR 17 2007

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COMANCHE COUNTY
  ERATH COUNTY
  PALO PINTO COUNTY

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR POSSUM KINGDOM STATE
PARK TO NEAR COMANCHE. THESE STORMS ARE MOVING TO THE EAST AT 35 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE COMANCHE...DE LEON...
DUBLIN...GORDON...GRAFORD...GUSTINE...MINERAL WELLS AND STEPHENVILLE.

PEA-SIZED HAIL AND GUSTY WINDS ARE LIKELY AS THESE STORMS MOVE
THROUGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3221 9866 3230 9847 3250 9847 3251 9857
      3273 9857 3300 9839 3299 9807 3248 9806
      3211 9788 3194 9818 3190 9821 3186 9818
      3177 9835 3178 9867

DUNN

The radar

The Dallas/Ft Worth radar (KFWS), 92 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Erath

When
April 17, 4:45 PM CST
Where
Erath County, Stephenville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
32.230, -98.200

A roof was blown off a house and a tree fell on a car in Stephenville.

Thunderstorm Wind, Erath

When
April 17, 5:15 PM CST
Where
Erath County, 2.08 mi S of Bluff Dale
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.320, -98.020

Large limbs blown down.

Thunderstorm Wind, Hood

When
April 17, 5:15 PM CST
Where
Hood County, 0.91 mi SE of Granbury
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.441, -97.789

A section of fence was blown down with the posts broken off at the ground.

Thunderstorm Wind, Somervell

When
April 17, 5:20 PM CST
Where
Somervell County, 0.69 mi N of Glen Rose
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.240, -97.750

Two trees blown down near Glen Rose.

Tornado, Tarrant

When
April 17, 5:30 PM CST to 5:33 PM CST
Where
Tarrant County, 0.9 mi E of Haslet to 2 mi E of Haslet
Rating
EF0
Path length
1.1 mi
Path width
30 yd
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.970, -97.335

Picture of a tornado which touched down near Haslet provided by a spotter. A carport and some lawn furniture were thrown and twisted.

Hail, Johnson

When
April 17, 5:50 PM CST
Where
Johnson County, 0.69 mi S of Joshua
Measured
1.5 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.460, -97.380

Hail, Hill

When
April 17, 6:15 PM CST
Where
Hill County, Files Vly
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.230, -97.080

Thunderstorm Wind, Hill

When
April 17, 6:15 PM CST
Where
Hill County, Files Vly
Measured
68 kt (78 mph) measured gust
Reported by
Broadcast Media
Coordinates
32.230, -97.080

Numerous tree were blown down.

Thunderstorm Wind, Johnson

When
April 17, 6:15 PM CST
Where
Johnson County, 1.17 mi E of Venus
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.430, -97.100

Thunderstorm Wind, Ellis

When
April 17, 6:26 PM CST
Where
Ellis County, Midlothian
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
32.480, -96.980

Winds were out of the southwest.

Thunderstorm Wind, Navarro

When
April 17, 6:40 PM CST
Where
Navarro County, 5 mi S of Blooming Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.028, -96.720

Three empty RVs were overturned near Navarro Mills Lake.

Thunderstorm Wind, Ellis

When
April 17, 6:40 PM CST to 6:45 PM CST
Where
Ellis County, Ennis to Waxahachie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
32.330, -96.630

Trees were blown down across roads in Ennis and Waxahachie.

Thunderstorm Wind, Ellis

When
April 17, 6:44 PM CST
Where
Ellis County, Red Oak
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
32.520, -96.800

Near Interstate 35 and Red Oak Boulevard.

Hail, Limestone

When
April 17, 6:48 PM CST
Where
Limestone County, Coolidge
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.750, -96.670

Thunderstorm Wind, Henderson

When
April 17, 7:23 PM CST
Where
Henderson County, 2.44 mi WSW of Payne Springs
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
32.270, -96.090

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24496, 24497, 24498, 24499, 24495, 24492, 24493, 24502, 24503, 24504, 24500, 24501, 24506, 24494, 24505.